I have a 66 year-old female with reaction to contrast media x 2. She has history of Hodgkin's Lymphoma s/p radiation and chemo as a child. She has pulmonary fibrosis secondary to Rx. She has history of allergic reactions to contrast. Index case was severe and allergic. She was not given epi. The second episode was also severe after getting premedicated with prednisone 13, seven hours before and Benadryl one hour prior. She was given epi. With the second episode she was given 80 ml of Visipaque 320.
Although I read that premedication decreases the likelihood of recurrent allergic-like reactions, it does not prevent them altogether. Breakthrough reactions occur in approximately two percent of patients with prior breakthrough reactions, the likelihood of a subsequent breakthrough reaction is approximately 10 percent.
Premedication decreases the likelihood of a mild reaction, but its efficacy in preventing moderate and severe reactions seems to be not well established.
So, she has severe aortic stenosis and Cardiology sent her to me for guidance on premedication for contrast during a cardiac cath prior to potential aortic valve replacement. It seems that she would be high risk of subsequent reaction. I was considering recommending avoiding contrast and see if another study could be done. What do you recommend going forward?